Colorado, 2023

Hail and Damaging Winds in Colorado, July 8, 2023

July 8, 2023 · NWS GLD · 10 events in 2 counties and zones

In the middle afternoon, storms began forming in northeastern Colorado. As the day progresses, a line of storm cells formed with one cell producing hail up to 4 inches and wind gusts estimated up to 80 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20
Crop damage
$20
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the middle afternoon, storms began forming in northeastern Colorado. As the day progresses, a line of storm cells formed with one cell producing hail up to 4 inches and wind gusts estimated up to 80 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 8, 1:19 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 8, 1:19 PM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
219 PM MDT Sat Jul 8 2023

.SHORT TERM...(This evening through Monday)
Issued at 218 PM MDT Sat Jul 8 2023

As of 1:30 PM MDT, storms are beginning to develop over the
northwest corner of the Tri-State area and up into Southeast
Wyoming. So far the HRRR has had the best handle of the rapidly
developing storms. These storms are expected to be scattered storms
with supercells capable of producing all hazards. Storms are
expected to impact areas generally along and west of US-83; however,
the best likelihood for severe weather is expected along and west of
the KS Highway 27 corridor from Dundy County, Nebraska to Wallace
County, Kansas. A Severe Thunderstorm Watch is now in effect until 9
PM MDT for those on either side of the Colorado border. While all
hazards are possible, the main ones of concern are up to 2" hail,
wind gusts up to 70 mph, and heavy rainfall. A couple of
tornadoes can't be ruled out mainly over Northeast Colorado, but
confidence is low to moderate at this time.

This environment is a bit different from the last few severe days as
it is essentially a High Shear-Low CAPE day. Low level wind shear is
out of the west to northwest at 30-60 kts, increasing throughout the
evening. MLCAPE leave a bit to be desired with values ranging from
500-~1000 J/kg. There is a bit of a capping inversion along and
east of the first row of counties in Kansas and Nebraska, which
could limit severe storms moving further east over the area.
Storms are expected to exit the Tri-State area completely between
midnight and sunrise tomorrow morning though the severe threat
should taper off during the evening hours. Overnight lows are
expected to be in the mid to upper 50s tonight.

Sunday is a bit quieter with little to no chance for precipitation
for the area. The upper ridge is expected to move further over the
area while a surface high moves over Kansas. Shortwave disturbances
are expected to help develop/strengthen a lee trough later in the
day. There may be an isolated As the disturbances move over, a
few showers and storms may be triggered; however, confidence is
very low at this time. Temperatures look to warm a bit more on
Sunday with highs in the upper 70s to lower 80s. Overnight lows
will be in the upper 50s to lower 60s.

On Monday we are expected to be under the ridge, but there will be
an upper shortwave move over from the Rockies during the afternoon
hours. For much of the day, the Tri-State area is expected to be dry
with temperatures reaching the upper 80s to lower 90s. During the
evening hours, scattered showers and storms are possible. The main
area of concern for any severe weather is mainly east of the
Colorado border. The overnight low is expected to be mainly in the
60s.

.LONG TERM...(Tuesday through Saturday)
Issued at 102 PM MDT Sat Jul 8 2023

Sprawling upper ridge will move from the Southern Plains at the
beginning of the period to the Desert Southwest by the end of the
period. Warmest temperatures will be under the ridge, so will
start the period with highs in the 90s both Tuesday and
Wednesday, then cooling off towards the end of the period to the
80s. Cold frontal timing a little faster compared to previous runs
and is moving through the forecast area during the day Thursday.
Daily thunderstorm chances continue through the entire period.
However, storms will be more scattered with proximity to the ridge
Tuesday and Wednesday, then increasing in coverage for Thursday
through Saturday as the area gets under northwest flow aloft. Deep
layer shear appears that it will be sufficient for a severe risk,
at or above 30 kts, the entire period. Front will also play a
role on Thursday for convective initiation and enhanced severe
threat, and is the same day deep layer shear is forecast to be
around 50 kts. Given daily rounds of storms and increasing
moisture, especially Thursday and beyond, flooding will also be a
potential hazard.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1118 AM MDT Sat Jul 8 2023

KGLD: Ceilings should improve from MVFR to VFR over the next 2-3
hours as the low stratus continues to dissipate. There is
potential for scattered showers and storms to develop this
afternoon around ~20-23Z around the area with more showers and
storms moving near the terminal between 00Z and 05Z tonight. Winds
are expected to remain out of the southeast through the evening
at 10-15 kts with gusts to ~20 kts possible during the mid to late
afternoon. Overnight winds will shift to become more southerly at
5-10 kts through the end of the period.

KMCK: VFR conditions are anticipated through the end of the period
with winds out of the east to east-southeast at 5-10 kts through
~12Z Sunday. After 12Z, winds are expected to become more
southerly for the remainder of the period with speeds of 5-10 kts.
There is potential for showers and possibly storms to move within
the vicinity of the terminal during the late afternoon and evening
hours; however, confidence is too low at this time to include in
the TAFs.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KMK
LONG TERM...024
AVIATION...KMK
Hazardous weather outlook, Jul 8, 12:27 PM MST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
127 PM MDT Sat Jul 8 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
127 PM MDT Sat Jul 8 2023 /227 PM CDT Sat Jul 8 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible across portions of the
region today and tonight. The area of focus will be locales along
and west of a line from McCook, Nebraska to Oakley, Kansas. The best
chance for severe weather is along and west of Kansas Highway 27
where a Severe Thunderstorm Watch is in effect until 9 PM MDT.
Threats from any storms will include large hail, damaging wind gusts,
and locally heavy rainfall that could lead to flash flooding. A few
isolated tornadoes are even possible. Storms should be completely out
of the area by sunrise Sunday morning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

There will be afternoon and evening chances for thunderstorms across
portions of the Tri State region through next week. The best chance
for these will occur in the latter portion of next week. Some of the
storms that do occur will produce locally heavy rainfall that may
produce some flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 8, 12:35 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
135 PM MDT Sat Jul 8 2023

NEZ079-082000-
Dundy NE-
135 PM MDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southeastern Dundy
County through 200 PM MDT...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Benkelman, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Benkelman around 145 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern Kansas...and southwestern Nebraska.

&&

LAT...LON 4000 10132 4000 10179 4010 10180 4018 10132
TIME...MOT...LOC 1934Z 267DEG 34KT 4005 10168

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Jul 8, 2:29 PM MST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
429 PM CDT Sat Jul 8 2023

NEZ080-082200-
Hitchcock NE-
429 PM CDT Sat Jul 8 2023

...Strong thunderstorms will impact portions of Hitchcock County
through 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Palisade to 4 miles north
of Stratton. Movement was southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Trenton around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

&&

LAT...LON 4024 10076 4015 10076 4000 10089 4000 10110
      4017 10133 4022 10133 4035 10117 4035 10109
TIME...MOT...LOC 2129Z 301DEG 34KT 4029 10115 4021 10124

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CA

The radar

The Goodland radar (KGLD), 113 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Yuma

When
July 8, 2:30 PM MST
Where
Yuma County, 8.54 mi W of Alvin
Measured
2.75 in hail
Reported by
Public
Coordinates
40.290, -102.240

Hail up to baseballs in size reported to have accumulated at location via social media. Hail reported to have broken windows on a vehicle, put dents in a trailer, and have damaged trees.

Hail, Yuma

When
July 8, 2:30 PM MST
Where
Yuma County, 9.06 mi W of Alvin
Measured
4 in hail
Reported by
Public
Coordinates
40.290, -102.250

Images received of hail damage to property. Reporter estimates up to softball sized hail based on dent sizes and the holes in glass windows.

Hail, Yuma

When
July 8, 2:30 PM MST
Where
Yuma County, 9.2 mi WSW of Alvin
Measured
1.75 in hail
Reported by
Public
Coordinates
40.280, -102.250

Golf ball sized hail was reported.

Hail, Yuma

When
July 8, 2:30 PM MST
Where
Yuma County, 8.96 mi W of Alvin
Measured
1.75 in hail
Reported by
Public
Coordinates
40.310, -102.250

Hail around golf ball size or slightly larger reported at location via social media.

Thunderstorm Wind, Yuma

When
July 8, 2:30 PM MST
Where
Yuma County, 8.54 mi W of Alvin
Measured
70 kt (81 mph) estimated gust
Property damage
$10
Crop damage
$10
Reported by
Public
Coordinates
40.290, -102.240

Photo received via social media of wind damage to a large tree bending it almost at a 45 degree angle at the location.

Hail, Yuma

When
July 8, 2:45 PM MST to 3:00 PM MST
Where
Yuma County, 3.19 mi NNE of Wray Muni Arpt
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
40.140, -102.200

Half dollar sized hail shredded leaves, created dents in vehicle and broke vehicle windows. There were also broken house windows.

Thunderstorm Wind, Yuma

When
July 8, 2:55 PM MST
Where
Yuma County, 1.06 mi E of Wray
Measured
48 kt (55 mph) estimated gust
Property damage
$10
Crop damage
$10
Reported by
Trained Spotter
Coordinates
40.080, -102.210

Tree branches reported down due to thunderstorm wind gusts in Wray, CO.

Hail, Yuma

When
July 8, 2:58 PM MST
Where
Yuma County, 0.53 mi W of Laird
Measured
2 in hail
Reported by
Public
Coordinates
40.080, -102.110

Hail larger than golf balls in size reported via social media at location. Hail broke a vehicle side mirror and a tail light as well as put several dents into the vehicle.

Hail, Yuma

When
July 8, 3:00 PM MST
Where
Yuma County, 2.64 mi W of Laird
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.080, -102.150

Golf ball sized hail reported.

Hail, Cheyenne

When
July 8, 5:00 PM MST
Where
Cheyenne County, 98.87 mi N of Arapahoe
Measured
0.75 in hail
Reported by
Public
Coordinates
40.280, -102.240

Pea to dime sized hail observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117360, 1117361, 1117363, 1117384, 1117406, 1117382, 1117411, 1117370, 1117377, 1117415.